Answer to Question #7888 Submitted to "Ask the Experts"
Category: Nuclear Medicine Patient Issues — Diagnostic Nuclear Medicine
The following question was answered by an expert in the appropriate field:
My mother went in for a stress test and ultrasound for her carotid arteries today. She was given a radioactive isotope prior to the scan of her heart, and shortly after that her blood pressure dropped and she got very light-headed. The doctor immediately put her on the bed and tilted it and gave her something to counteract the effects.
I'm wondering if this was an adverse reaction to the isotope or if it could be something else. She took her blood pressure medication prior to the appointment. She takes antihypertensive medicine daily. The physician did not tell her to discontinue her medication prior to the test.
Could you give me any reasons why this could have happened?
First, I would find out if the nuclear medicine physician gave her any nonradioactive drug in addition to the radioactive one. It might be due to a nonradioactive drug. It is not due to the radioactive one. However, some people get light-headed and feel faint after injections and it is not due to any drug, but to the idea of the drug and the needle. I would doubt it was due to her antihypertensive medicine if she hasn't had this happen before.
Carol S. Marcus, PhD, MD
Professor of Radiation Oncology and of Radiological Sciences, UCLA
Answer posted on 13 October 2008. The information posted on this web page is intended as general reference information only. Specific facts and circumstances may affect the applicability of concepts, materials, and information described herein. The information provided is not a substitute for professional advice and should not be relied upon in the absence of such professional advice. To the best of our knowledge, answers are correct at the time they are posted. Be advised that over time, requirements could change, new data could be made available, and Internet links could change, affecting the correctness of the answers. Answers are the professional opinions of the expert responding to each question; they do not necessarily represent the position of the Health Physics Society.